Alert archive / Tennessee / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 90, NWS Memphis, TN

May 15, 2007Carroll County, Henry County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at May 15, 2007, 5:37 PM CDT for Carroll County, Henry County, Tennessee. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2007, 5:37 PM CDT (22:37 UTC)
Expired
May 15, 2007, 6:15 PM CDT
In force
38 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Carroll County, TN, Henry County, TN

The radar

The Paducah radar (KPAH), 104 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 5:42 PM CDTTSTM WND DMG3 W Vale, TNTREES DOWN IN NORTHERN PART OF CARROLL COUNTY.
May 15, 5:45 PM CDTHAIL 0.88Henry, TNNICKEL SIZE HAIL IN HENRY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.6 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2007-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2007-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
1783 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 152236
SVRMEG
TNC017-079-152315-
/O.NEW.KMEG.SV.W.0090.070515T2237Z-070515T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
537 PM CDT TUE MAY 15 2007

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARROLL COUNTY IN NORTHWEST TENNESSEE...
  HENRY COUNTY IN NORTHWEST TENNESSEE...

* UNTIL 615 PM CDT

* AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR MCKENZIE...
  AND MOVING NORTHEAST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ROUTON...VALE...PARIS AND SPRINGVILLE.

.IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3617 8856 3602 8844 3616 8817 3625 8809
      3648 8805

$$
1 follow-up statement
000 
WWUS54 KMEG 152247
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
547 PM CDT TUE MAY 15 2007

TNC017-079-152315-
/O.CON.KMEG.SV.W.0090.000000T0000Z-070515T2315Z/
CARROLL TN-HENRY TN-
547 PM CDT TUE MAY 15 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR HENRY AND CARROLL COUNTIES...

AT 547 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 9 MILES NORTH OF COTTAGE GROVE TO
HOLLOW ROCK...OR ALONG A LINE EXTENDING FROM 12 MILES SOUTHWEST OF
MURRAY TO HUNTINGDON...MOVING NORTHEAST AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BRUCETON...VALE...PARIS...PURYEAR AND SPRINGVILLE.

.IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3649 8853 3596 8840 3603 8822 3616 8819
      3625 8811 3650 8809

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:19 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, May 15, 3:19 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
319 PM CDT TUE MAY 15 2007

.DISCUSSION...

STRONG THUNDERSTORMS DEVELOPED THIS AFTERNOON ALONG AN INSTABILITY
AXIS STRETCHING ACROSS THE CENTRAL PORTIONS OF THE FORECAST AREA.
ADDITIONAL THUNDERSTORMS THAT FORMED ALONG AND AHEAD OF THE COLD
FRONT OVER CENTRAL ARKANSAS WILL MOVE INTO THE MID SOUTH THIS
EVENING. THESE STORMS WILL MOVE INTO AREAS WHERE ABUNDANT SUN
OCCURRED AND HAS THE BETTER INSTABILITY. THERE COULD BE A WINDOW
OF TWO TO FOUR HOURS OF A FEW SEVERE THUNDERSTORMS OVER NORTHEAST
ARKANSAS LATER THIS AFTERNOON. THE REMAINDER OF THE AREA MAY SEE
PULSE SEVERE STORMS BUT THE UPPER FLOW REMAINS VERY WEAK. SEVERE
STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF NICKELS
AND DAMAGING WINDS. THE SEVERE THREAT WILL DECREASE RAPIDLY AFTER
8 PM FOR MOST LOCATIONS.

THE FRONT WILL MOVE SOUTHEAST OVERNIGHT TAKING THE RAIN WITH IT.
MOST OF THE RAIN WILL SHIFT SOUTH AND EAST OF THE FORECAST AREA
BY WEDNESDAY AFTERNOON.

COOL DRY AIR WILL MOVE INTO THE MID SOUTH WITH ANOTHER AREA OF
SURFACE HIGH PRESSURE BUILDING IN BEHIND IT ON THURSDAY. A
SHORTWAVE DROPPING OUT OF THE GREAT LAKES WILL REMAIN WELL
NORTHEAST OF THE AREA...THUS HAVE REMOVED MENTION OF RAIN FOR
THE NORTHEAST PARTS OF THE FORECAST AREA.

DRY CONDITIONS WILL PERSIST THROUGH EARLY NEXT WEEK AS A BROAD
UPPER LEVEL RIDGE ANCHORS ITSELF OVER THE NATION.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  61  75  56  77 / 100  20  10   0
MKL  60  73  46  75 / 100  10  10   0
JBR  58  74  51  76 / 100  10  10   0
TUP  64  75  51  77 /  80  40  10   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

AC
Hazardous weather outlook, May 15, 3:44 AM CDT, 13 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
344 AM CDT TUE MAY 15 2007

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-161100-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
344 AM CDT TUE MAY 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE INTO THE MIDSOUTH LATE THIS AFTERNOON INTO
THE OVERNIGHT HOURS. SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD
OF THE FRONT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS
NORTHWEST OF A FORREST CITY ARKANSAS TO PARIS TENNESSEE LINE. THE
BEST TIMING FOR SEVERE WEATHER WILL BE BETWEEN 4 PM AND MIDNIGHT
CDT. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREAT FROM
THE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THE EVENING.

KRM

In the hours before

Special weather statement, May 15, 3:03 PM CDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
303 PM CDT TUE MAY 15 2007

MSZ002-003-152030-
BENTON MS-MARSHALL MS-
303 PM CDT TUE MAY 15 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...BENTON AND MARSHALL COUNTIES.

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 5
MILES SOUTHEAST OF HOLLY SPRINGS AT 303 PM CDT...MOVING NORTHEAST AT
15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN BENTON AND MARSHALL COUNTIES...INCLUDING THE CITY OF HOLLY
SPRINGS...SHOULD MONITOR THIS STORM CLOSELY..
Special weather statement, May 15, 3:08 PM CDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
308 PM CDT TUE MAY 15 2007

ARZ027-152045-
POINSETT AR-
308 PM CDT TUE MAY 15 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...POINSETT COUNTY.

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 7 MILES SOUTHWEST OF MARKED TREE AT 308 PM
CDT...MOVING NORTHEAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN POINSETT COUNTY...INCLUDING THE CITIES OF LEPANTO...MARKED
TREE AND TYRONZA...SHOULD MONITOR THIS STORM CLOSELY..
Special weather statement, May 15, 3:44 PM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
344 PM CDT TUE MAY 15 2007

ARZ028-MOZ115-152115-
MISSISSIPPI AR-PEMISCOT MO-
344 PM CDT TUE MAY 15 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...MISSISSIPPI AND PEMISCOT
COUNTIES.

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED OVER BLYTHEVILLE AT 344 PM CDT...MOVING NORTH
AT 30 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN MISSISSIPPI AND PEMISCOT COUNTIES...INCLUDING THE CITIES OF
BLYTHEVILLE...CARUTHERSVILLE...GOSNELL...HAYTI AND STEELE...SHOULD
MONITOR THIS STORM CLOSELY..
Special weather statement, May 15, 4:50 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
450 PM CDT TUE MAY 15 2007

MSZ003-TNZ089-090-152215-
BENTON MS-FAYETTE TN-HARDEMAN TN-
450 PM CDT TUE MAY 15 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...BENTON...FAYETTE AND HARDEMAN
COUNTIES.

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 3
MILES NORTH OF LAMAR AT 450 PM CDT...MOVING NORTHEAST AT 35 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN BENTON...FAYETTE AND HARDEMAN COUNTIES SHOULD MONITOR THIS
STORM CLOSELY..
Local storm report, May 15, 5:09 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
509 PM CDT TUE MAY 15 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     HAIL             3 E DOWNTOWN MEMPHIS    35.13N 90.00W
05/15/2007  E0.75 INCH       SHELBY             TN   TRAINED SPOTTER

            PENNY SIZE HAIL AND ESTIMATED 60 MPH WINDS IN MIDTOWN.

0212 PM     TSTM WND DMG     3 E DOWNTOWN MEMPHIS    35.13N 90.00W
05/15/2007                   SHELBY             TN   PUBLIC

            A COUPLE OF TREES DOWN ALONG POPLAR AND PARKWAY IN
            MIDTOWN.

0215 PM     FLASH FLOOD      CLARKSDALE              34.20N 90.58W
05/15/2007                   COAHOMA            MS   LAW ENFORCEMENT

            SEVERAL STREETS WERE REPORTED FLOODED IN RESIDENTIAL
            AREAS IN CLASKSDALE.

0455 PM     HAIL             BRADFORD                36.07N 88.82W
05/15/2007  E1.00 INCH       GIBSON             TN   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED ALONG MAIN STREET IN BRADFORD.

0500 PM     TSTM WND DMG     3 W TROY                36.34N 89.22W
05/15/2007                   OBION              TN   LAW ENFORCEMENT

            TREES DOWN ALONG HIGHWAY 21 BETWEEN HORNBEAK AND TROY.

&&

KNS
Special weather statement, May 15, 5:24 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
524 PM CDT TUE MAY 15 2007

TNZ050-052-089-090-152300-
FAYETTE TN-HAYWOOD TN-MADISON TN-HARDEMAN TN-
524 PM CDT TUE MAY 15 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...FAYETTE...HARDEMAN...HAYWOOD
AND MADISON COUNTIES.

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED
OVER WHITEVILLE AT 524 PM CDT...MOVING NORTHEAST AT 40 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN FAYETTE...HARDEMAN...HAYWOOD AND MADISON COUNTIES SHOULD
MONITOR THIS STORM CLOSELY..

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 2:01 PM CDTSevere Thunderstorm WarningMEGShelby44 min
May 15, 4:36 PM CDTSevere Thunderstorm WarningMEGObion39 min
May 15, 4:42 PM CDTSevere Thunderstorm WarningMEGGibson33 min
May 15, 5:17 PM CDTSevere Thunderstorm WarningMEGWeakley28 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.